Spontaneous haemorrhagic perforation of gallbladder in acute cholecystitis as a complication of antiplatelet, immunosuppressant and corticosteroid therapy
- Correspondence to Mr Ananth Vijendren,
An older lady presented 1 week after being discharged from hospital with acute cholecystitis. She suffered a sudden onset lower abdominal pain and was in hypovolaemic shock upon arrival. It was noted that she had been on antiplatelet therapy after suffering a recent myocardial infarction, an immunosuppressor and steroids for rheumatoid arthritis. Her admission bloods revealed a platelet count of 83 with normal clotting factors. After resuscitation, a CT scan confirmed fluid in the abdomen possibly arising from the right subhepatic space. During laparotomy, bleeding was noted from a perforated and ischaemic-looking gallbladder, with an intact cystic artery and duct and no biliary calculi evident. The gallbladder was removed and the patient was transferred to intensive therapy unit. She recovered well within the subsequent 8 days and was discharged. Her histology described ‘haemorrhage within the gallbladder wall along with oedema, fibrosis and patchy inflammation and no signs of malignancy or gangrene’.
Competing interests None.
Patient consent Obtained.